Hail, Midland
- When
- June 22, 12:10 PM EST
- Where
- Midland County, 3.14 mi SSW of Edenville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.760, -84.410
An upper level disturbance trigged a few thunderstorms which produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An upper level disturbance trigged a few thunderstorms which produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 22, 9:50 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1050 AM EDT SUN JUN 22 2008 .UPDATE... SHOWERS/THUNDERSTORMS HAVE ALREADY DEVELOPED THIS MORNING OVER SOUTHERN LAKE MICHIGAN AHEAD OF THE SHORTWAVE OVER SOUTHEASTERN WISCONSIN. SURFACE ANALYSIS ALSO REVEALS A SURFACE TROUGH IN THIS VICINITY WHICH MAY BE HELPING TO POOL SOME LOW LEVEL MOISTURE. DEWPOINTS ACROSS SOUTHEAST MICHIGAN ARE STARTING OFF IN THE MID 50S BUT ARE STILL EXPECTED TO DROP ABOUT 5-8 DEGREES AS THE 12Z DTX SOUNDING REVEALED PLENTY OF DRY AIR BELOW 750MB TO MIX INTO. WILL LIKELY SEE DEWPOINTS DROP QUICKLY BETWEEN NOW AND 2 PM WITH THE CHANCE THAT THEY MAY CREEP UP A DEGREE OR TWO LATER TODAY AS THIS TROUGH SHIFTS EASTWARD. CURRENT FORECAST HAS A GOOD HANDLE ON THE CURRENT SITUATION WITH SCATTERED SHOWERS/THUNDERSTORMS EXPECTED THIS AFTERNOON. THE ACTIVITY OVER LAKE MICHIGAN SHOULD APPROACH THE SAGINAW VALLEY AFTER 2 PM. CONVECTION MAY BE A LITTLE SLOWER TO DEVELOP ACROSS THE SOUTH BUT STILL FEEL CONFIDENT THAT SCATTERED THUNDERSTORMS WILL DEVELOP AS THE SHORTWAVE FIRING OFF STORMS IN ILLINOIS LIFTS INTO THE AREA. A MODIFIED 12Z DTX SOUNDING WITH A 79/48 PARCEL SHOWS AN INVERTED V APPEARANCE WITH SPC MESO-ANALYSIS INDICATING DCAPE OF 700 J/KG ALREADY. FORTUNATELY THE WIND FIELD ALOFT IS NOT IMPRESSIVE TODAY(SLIGHTLY LESS THAN YESTERDAY) AND 0-6KM BULK SHEAR WILL RANGE FROM AROUND 15 KNOTS IN THE NORTH TO ALMOST 30 KNOTS IN THE SOUTH. THE GREATER SEVERE THUNDERSTORM THREAT WILL BE ACROSS THE SOUTHERN CWA AS THE -19C COLD POOL ARRIVES WITH THE SHORTWAVE THIS AFTERNOON...WITH THE THREAT TO THE NORTH EXPECTED TO BE ISOLATED. && .AVIATION...ISSUED 700 AM EDT SUN JUN 22 2008 COLD AIR ALOFT WILL LEAD TO INCREASING INSTABILITY DURING THE AFTERNOON. ANOTHER SURFACE TROUGH IS ALSO FORECAST TO MOVE ACROSS SE MI LATE THIS AFTERNOON AND EVENING. WHILE THE COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD NOT BE AS WIDESPREAD AS THE DETROIT AREA HAD YESTERDAY...GIVEN THE DEGREE OF INSTABILITY...FEEL CHANCES OF THUNDERSTORMS ARE HIGH ENOUGH TO INCLUDE IN THE TAFS. AT THIS TIME...WILL CARRY A COUPLE HOUR TEMPO GROUP EARLY IN THE EVENING JUST PAST THE PEAK IN DAYTIME HEATING. PREV DISCUSSION...ISSUED 256 AM EDT SUN JUN 22 2008 SHORT TERM...TODAY THE FORECAST AREA WILL AGAIN REMAIN UNDER THE INFLUENCE OF THE UPPER TROUGH RESIDING OVER THE NORTHERN GREAT LAKES. THE 00Z MODEL SUITE IS IN GOOD AGREEMENT IN SHOWING THE MID LEVEL TROUGH AXIS AMPLIFYING OVER THE WESTERN GREAT LAKES TODAY AS AN UPPER JET CORE DIVES FROM THE DAKOTAS INTO THE MID MISSISSIPPI VALLEY. A LOOK AT THE CURRENT REGIONAL WATER VAPOR LOOP SHOWS A MID LEVEL SHORT WAVE OVER THE DETROIT METRO AREA. THIS WAVE SHOULD BE EAST OF THE FORECAST AREA BY 12Z. SUBSIDENCE IN ITS WAKE WILL PROVIDE A GOOD DEAL OF MORNING SUNSHINE TO SE MI. LOOKING UPSTREAM ON THE REGIONAL WATER VAPOR SHOWS NUMEROUS SHORT WAVES EMBEDDED WITHIN THE MEAN NORTHWESTERLY FLOW FROM ILLINOIS ALL THE WAY INTO MINNESOTA. THE NAM AND GFS INDICATE THE STRONGEST OF THESE WAVES WILL PASS TO SOUTH OF THE STATE THIS AFTERNOON. HOWEVER...A SURFACE TROUGH AXIS IS FORECAST TO MOVE INTO SE MI DURING THE AFTERNOON AHEAD OF THE AMPLIFYING LONG WAVE TROUGH. 500MB TEMPS OF -18 TO -19C OVERHEAD WILL ALSO CONTRIBUTE TO VERY STEEP MID LEVEL LAPSE RATES. SO WHILE COVERAGE OF AFTERNOON AND EVENING CONVECTION IS NOT EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...THE DEGREE OF DAYTIME DESTABILIZATION TODAY AND THE PRESENCE OF A SURFACE FRONT WILL PROVIDE SCATTERED AFTERNOON AND EVENING CONVECTION. MODEL SOUNDINGS INDICATE 0-1KM MIXED LAYER CAPE AROUND 1000 J/KG BY AFTERNOON. WITH FREEZING LEVELS FALLING TO AROUND 9K FT AND GIVEN THE STEEP MID LEVEL LAPSE RATES...LARGE HAIL WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS. BY 21Z...MODEL SOUNDINGS INDICATE LCL HEIGHTS AROUND 6K FEET WITH VERY STEEP LAPSE RATES BELOW THE CLOUD BASE. THIS WOULD ENHANCE THE NEGATIVE BUOYANCY POTENTIAL FOR CONVECTIVE DOWNDRAFTS...THUS CAN NOT RULE OUT THE POTENTIAL FOR SOME ISOLATED DAMAGING WIND GUSTS WITH THE STRONGER STORMS. IN ANTICIPATION OF A GOOD DEAL OF SUNSHINE THIS MORNING INTO EARLY AFTERNOON...HAVE INCREASED FORECAST MAX TEMPS INTO THE UPPER 70S/NEAR 80...IN LINE WITH THE LATEST GUIDANCE. A WEAKER GRADIENT FLOW TODAY WILL SUPPORT AFTERNOON LAKE BREEZES AND THUS COOLER TEMPS NEAR THE GREAT LAKES. LONG TERM...SUNDAY NIGHT THROUGH SATURDAY THE UPPER TROUGH CURRENTLY DIGGING INTO THE CENTRAL GREAT LAKES WILL BRING ANOTHER CHANCE OF SCATTERED SHOWERS/THUNDERSTORMS ON MONDAY AS DIURNAL INSTABILITY IS ENHANCED BY THE UPPER LEVEL COLD POOL AS H5 TEMPERATURES REMAIN NEAR -18C. THE TROUGH AXIS THEN SHIFTS EAST OF THE REGION AND BRINGS A TEMPORARY END TO PRECIPITATION MONDAY NIGHT INTO WEDNESDAY. HOWEVER...AS THIS TROUGH LIFTS THROUGH THE NEW ENGLAND STATES AND THE CANADIAN MARITIMES...THE UPPER LEVEL PATTERN EVOLVES INTO THE LARGELY ZONAL FLOW...WITH THE A HINT OF WESTERN CONUS TROUGHING AND EASTERN CONUS RIDGING. WOULD EXPECT THIS PATTERN TO EJECT A SERIES OF SHORTWAVE DISTURBANCE THROUGH THE CENTRAL/NORTHERN CONUS FROM THE MIDDLE OF THE WEEK ON THROUGH THE REMAINDER OF THE FORECAST PERIOD. WILL MAINTAIN THE MENTION OF PRECIPITATION FROM WEDNESDAY TO FRIDAY WITHOUT TRYING TO TIME THESE VARIOUS WAVES INTO THE AREA. A ZONAL/SLIGHT SOUTHWEST UPPER FLOW REGIME WILL ALLOW FOR A DECENT MODERATION IN TEMPERATURES AFTER THE MODESTLY COOL AIRMASS SHIFTS THROUGH THE GREAT LAKES IN THE WAKE OF THE UPPER TROUGH. SO AFTER HIGH TEMPERATURES IN THE 70S ON MONDAY/TUESDAY...WOULD EXPECT 80S FOR THE BALANCE OF THE FORECAST. MARINE... A SURFACE FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS AFTERNOON AND WILL BE THE FOCUS FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT. THE GRADIENT WILL BE RELATIVELY WEEK TODAY SO WINDS WILL GENERALLY BE LESS THAN 15 KNOTS. EXPECT THE WEEK GRADIENT WILL PROVIDE SOME ONSHORE FLOW OVER LAKES HURON AND ERIE BY LATE AFTERNOON AND RESULT IN MORE VARIABILITY TO THE WINDS ON SAGINAW BAY. HIGH PRESSURE WILL SLOWLY BEGIN TO ADVANCE INTO THE REGION LATE MONDAY INTO TUESDAY...MAINTAINING LIGHT WINDS OVER THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && UPDATE...KEC AVIATION.....SC SHORT TERM...SC LONG TERM....DG MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 346 AM EDT SUN JUN 22 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-230800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 346 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER. A FEW STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. STORMS WILL GENERALLY MOVE TO THE EAST AT 15 MPH. THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 7 PM. A SURFACE TROUGH AND COLD AIR ALOFT WILL TRIGGER SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM LINGERS OVER THE AREA. THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND CONTINUES THROUGH FRIDAY AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230800- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 346 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER. A FEW STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. STORMS WILL GENERALLY MOVE TO THE EAST AT 15 MPH. THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 7 PM. A SURFACE TROUGH AND COLD AIR ALOFT WILL TRIGGER SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM LINGERS OVER THE AREA. THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND CONTINUES THROUGH FRIDAY AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The NCL Michigan radar (KAPX), 130 km away, was scanning. The volume nearest the first event began at 17:10 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118880, 118881, 118882, 118883, 118884, 118885.